advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cypress, California, USA:

My son is eight years old and was diagnosed with type 1 diabetes at the age of two and a half years old. He takes one or two units of lispro (Humalog) and NPH twice a day, 13 units if the morning and 8 units in the evening. I am a registered dietitian and work with his diet to help control his blood sugars. Last week, he had the stomach flu and I couldn't get his blood sugar up past 50 mg/dl [2.8 mmol/L] after him ingesting over 30 grams of carbohydrates, which he would just throw up again. I didn't give him insulin that night and his blood sugar came up to 130 mg/dl [7.2 mmol/L]. Since that time, his blood sugars are very low, 30 to 50 mg/dl [1.7 to 2.8 mmol/L] no matter what he eats. I called his endocrinologist and he told me to just give two units NPH and half a unit of lispro until his blood sugars came up and stabilized or became high again.

The doctor's explanation was that "maybe my son's pancreas started to produce insulin again and that he didn't need the extra insulin right now." At first, I felt this hope that, maybe, he won't have diabetes any more, but my education and experience is that diabetes type 1 doesn't go away. He had a honeymoon period of 18 months, but that ended years ago. I had learned that the immune system creates antibodies that destroy the beta cells of the pancreas and that he didn't have the capability to produce insulin since the cells were destroyed. When it's your child, you want to believe what a health professional says, but I am having difficulty with this one. Is the doctor right? Can he be producing insulin again and, if so, how is that possible?

Answer:

It is unlikely that he is suddenly making more insulin. More likely, he is not absorbing his food as efficiently as previously, from the virus he had, and that this will be only a temporary phenomenon. Watch his blood sugar levels closely and then adapt your insulin schedule to those readings. If still in doubt, stay in close contact with your nurse and doctor so that they can give you assistance. If there is an unexplained decrease in insulin requirements, one must also check for thyroid, adrenal and celiac disease problems that can cause such unexplained hypoglycemia and then be treated.

SB

DTQ-20050516035836
Original posting 28 May 2005
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.